Wyoming, 2015

Flood in Wyoming, June 2, 2015

June 2, 2015 · NWS RIW · 1 event in 1 county or zone

Rapid snowmelt in the Wind River Range above Dubois caused tributaries of the Wind River to swell and feed the river with run-off. 01 feet during the early morning of June 2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Rapid snowmelt in the Wind River Range above Dubois caused tributaries of the Wind River to swell and feed the river with run-off. The river gauge at Dubois briefly climbed above flood stage of 5 feet, cresting at 5.01 feet during the early morning of June 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 2, 3:31 AM MST, 39 minutes earlier.

Area forecast discussion, Jun 2, 3:31 AM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
431 AM MDT TUE JUN 2 2015

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT

WATER IS FLOWING AT BANKFULL TO JUST ABOVE FLOOD STAGE ALONG
PORTIONS OF THE WIND RIVER...BIG HORN RIVER...AND MANY OTHER
SMALL TRIBUTARIES ACROSS THE FORECAST AREA.

JUST A FEW SHOWERS LEFT ACROSS THE FORECAST AREA THIS
MORNING. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE
PRESENT THIS AFTERNOON. MODELS DEMONSTRATE SOME DECENT INSTABILITY
WITH THESE STORMS...AND NATIONAL CENTERS HAVE INCLUDED AREAS OF
JOHNSON COUNTY AND THE NORTHEASTERN BIGHORN BASIN IN A SLIGHT RISK
FOR SEVERE WEATHER. HAVE INCLUDED WORDING FOR DAMAGING WIND IN THE
CURRENT FORECAST PACKAGE AS IT DOES LOOK TO BE A CONCERN FOR THIS
AFTERNOON. THE REMAINDER OF THE AREA HAS MENTION FOR GUSTY WIND
WITH SMALL HAIL WITH ANY ONGOING THUNDERSTORM ACTIVITY. STORM
ACTIVITY COULD AGAIN LAST INTO THE EVENING HOURS WITH INSTABILITY
SHOWN THROUGH AROUND MIDNIGHT.

THE TREND FOR AFTERNOON SHOWERS AND THUNDERSTORMS WILL CONTINUE ON
WEDNESDAY. AGAIN NATIONAL CENTERS HAVE INCLUDED PORTIONS OF CENTRAL
WYOMING IN A SLIGHT RISK. MOISTURE LOOKS TO BE MORE LIMITED AS OF
THIS FORECAST PACKAGE...SO DID NOT INCLUDE ANY DAMAGING WIND OR
LARGE HAIL IN WITH ANTICIPATED THUNDERSTORMS. CURIOUS TO SEE HOW
MODELS CHANGE WITH RESPECT TO STORM COVERAGE FOR WEDNESDAY
AFTERNOON...RIGHT NOW THERE IS DECENT VARIATION BETWEEN THE SHORT
TERM MODELS. AFTERNOON SHOWERS AND THUNDERSTORMS WILL ALSO BE
PRESENT ACROSS THE AREA THURSDAY...MAINLY FOR AREAS EAST OF THE
CONTINENTAL DIVIDE.

WITH ONGOING STORM ACTIVITY AND DAYTIME CLOUD COVER...TEMPERATURES
WILL COOL SLIGHTLY OVER THE NEXT COUPLE OF DAYS...WITH MANY CENTRAL
BASINS SEEING VALUES IN THE MID 70S INSTEAD OF THE LOW 80S. STORMS
WILL AGAIN PRODUCE AT LEAST THE POTENTIAL FOR GUSTY WIND AND SMALL
HAIL.

.LONG TERM...FRIDAY THROUGH TUESDAY

A CUT OFF UPPER LOW IS EXPECTED TO BE OVER SOUTHERN CALIFORNIA
FRIDAY. A DECENT SHORTWAVE AHEAD OF THIS FEATURE IS EXPECTED TO
PUSH INTO THE AREA LATE FRIDAY. MODELS CONTINUE TO SURGE SOME
DECENT MOISTURE NORTHWARD WITH THIS SYSTEM...BUT IS A BIT SLOWER
AND NOT AS MOIST AS YESTERDAY. WILL KEEP POPS RELATIVELY HIGH
ESPECIALLY IN THE EVENING AND OVER THE NORTH AS THE MOISTURE
INTERACTS WITH POSSIBLY A WEAK BOUNDARY EAST OF THE DIVIDE.

THE UPPER LOW OVER SOUTHERN CALIFORNIA IS PROGGED TO SLOWLY PUSH
NORTHEAST ACROSS THE GREAT BASIN INTO THE CENTRAL INTERMOUNTAIN
WEST SATURDAY INTO SUNDAY. THIS UPPER LOW THEN OPENS UP AND
FINALLY PULLS ACROSS THE NORTHERN ROCKIES IN THE MONDAY/MONDAY
NIGHT AND INTO THE PLAINS ON TUESDAY. DIFFLUENT FLOW AHEAD OF THIS
SYSTEM SATURDAY AND SUNDAY...AND A WEAK SURFACE BOUNDARY EAST OF
THE DIVIDE WILL KEEP GOOD CHANCES OF CONVECTION GOING EACH DAY
WITH SOME ACTIVITY LINGERING WELL INTO THE NIGHT. DESPITE THE
SYSTEM BEING CLOSER TO THE AREA MONDAY AND TUESDAY...THE TRACK
TAKING IT OVER TO SLIGHTLY NORTH OF THE AREA...MIGHT BRING IN A
BIT DRIER AIR AND DECREASE THE COVERAGE. WILL HAVE LOWER POPS...BUT
CONTINUE TO HAVE THE ENTIRE AREA COVERED WITH ISOLATED TO LOCALLY
SCATTERED CONVECTION BOTH DAYS.

&&

.AVIATION.../12Z ISSUANCE/

ISOLATED SHOWERS ARE POSSIBLE UNTIL 18Z. THEN SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER NORTHWEST WY AFTER 18Z AND CONTINUE
THROUGH 03Z. MOST OF THE ACTIVITY WILL BE ALONG AND NORTHWEST OF A
LINE FROM AFTON TO SOUTHERN JOHNSON COUNTY. WIND GUSTS TO 40 KNOTS
WILL BE POSSIBLE NEAR STORMS. LOCAL MVFR CONDITIONS WILL BE POSSIBLE
WITH STORMS.

&&

.FIRE WEATHER...

THE TREND FOR AFTERNOON SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR
THE NEXT FEW DAYS. SOME STORMS COULD CONTAIN DAMAGING WIND THIS
AFTERNOON...ESPECIALLY ACROSS THE NORTHEAST. ADDITIONALLY...STORMS
COULD PRODUCE PERIODS OF FREQUENT LIGHTNING...SMALL HAIL...AND HEAVY
RAINFALL. WEAKER STORMS MAY HAVE SLIGHTLY WEAKER WIND...BUT THE
OTHER ATTRIBUTES WILL ALSO BE PRESENT. TEMPERATURES WILL COOL
SLIGHTLY OVER THE NEXT COUPLE OF DAYS...WITH DAYTIME HUMIDITY
REMAINING SLIGHTLY ELEVATED DUE TO ONGOING MOISTURE.&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BRANHAM
LONG TERM....WM
AVIATION...BRANHAM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Jun 2, 3:40 AM MST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
440 AM MDT TUE JUN 2 2015

WYZ001>020-022>030-031200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
440 AM MDT TUE JUN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

...FLOOD WARNING FOR PORTIONS OF THE WIND RIVER THROUGH
WEDNESDAY...

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS EXPECTED TODAY. SOME STORMS ACROSS
PORTIONS OF JOHNSON COUNTY AND THE EASTERN BIGHORN BASIN MAY
BECOME SEVERE WITH DAMAGING WIND. OTHER STORMS ACROSS THE AREA
MAY HAVE GUSTY WIND. ALL STORMS WILL HAVE THE POTENTIAL FOR SMALL
HAIL AND FREQUENT LIGHTNING ALONG WITH PERIODS OF MODERATE TO
HEAVY RAINFALL. MOST ACTIVITY SHOULD WEAKEN THROUGH THE EVENING.

RIVERS AND SMALL STREAMS WILL BE RUNNING HIGH WITH A FEW CAUSING
SOME MINOR FLOODING. ADDITIONAL HEAVY RAIN COULD RESULT IN
ADDITIONAL LOCALIZED FLOODING...ESPECIALLY ALONG SMALL CREEKS IN
MOUNTAINS AND ADJACENT FOOTHILLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY THROUGH THURSDAY...AFTERNOON SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE. SOME STORMS MAY BECOME STRONG WITH GUSTY WIND
AND HAIL. RIVERS AND CREEKS WILL REMAIN HIGH...WITH A FEW CAUSING
SOME MINOR FLOODING.

FRIDAY THROUGH MONDAY...ISOLATED TO SCATTERED THUNDERSTORMS EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER TODAY
INCLUDING WIND STRONGER THAN 45 MPH...HAIL LARGER THAN
PEAS...CREEKS RUNNING AT OR ABOVE BANKFULL...AND ANY SIGNIFICANT
RAINFALL WHICH RESULTS IN LOCALIZED FLOODING. THANK YOU.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fremont

When
June 2, 4:10 AM MST to 4:25 AM MST
Where
Fremont County, 2.96 mi ENE of Union Pass Subdvsn to 2.98 mi E of Union Pass Subdvsn
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.578, -109.762

Rapid snowmelt in the Wind River Range caused the Wind River near Dubois to rise slightly above flood stage. The river upstream of Dubois crested at 5.01 feet during the morning of Tuesday, June 2. The flooding was confined to lowlands near the river and caused no damage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571605.